Missouri, 2017

Tornadoes and Flooding in Missouri, April 4 to 5, 2017

April 4 to 5, 2017 · NWS SGF · 44 events in 17 counties and zones

A strong storm system and cold front produced supercells across the Missouri Ozark with damaging winds and large hail. The were a couple damaging tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A strong storm system and cold front produced supercells across the Missouri Ozark with damaging winds and large hail. The were a couple damaging tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 4, 5:12 PM CST, 33 minutes earlier.

Area forecast discussion, Apr 4, 5:12 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
612 PM CDT Tue Apr 4 2017

.SHORT TERM...(This evening through Wednesday Night)
Issued at 223 PM CDT Tue Apr 4 2017

Attention focused on severe weather threat this evening and then
winds and temperatures for Wednesday.

Early afternoon water vapor imagery shows rather potent mid level
shortwave over northeastern New Mexico. This wave will track east-
northeast into western Missouri by 12Z Wednesday. Meanwhile, surface
low will deepen over central Oklahoma and push northeast into
southern Missouri this evening. CAM models showing convective
initiation near the low in central to northeast Oklahoma and this
pushes northeast into the area evolving into more line segments.
Low level moisture still the limiting factor as surface dew points
will only be in the middle 50s across southwest Missouri and
southeast Kansas.

None the less, we expect a hail and wind risk with the storms.
There is the potential for hail up to two inches in diameter (or
perhaps slightly larger) given steep mid-level lapse rates, strong
deep layer shear, and fairly low freezing levels. There will be
the potential for splitting supercells to the north of the warm
front. Left-movers would peel off to the north at a rather quick
rate. The damaging wind threat will mainly be confined to any line
segments.

Although tornado potential will be held down given a lack of low
level moisture, there is some potential. This will especially be
true along a surface warm front where low level vorticity will be
maximized. For any right-moving supercells, they will tend to
parallel this front through about 01 UTC. After this time, right-
movers would then tend to cross over the front and become
elevated. In a similar fashion, 0-3 km bulk shear vectors will
favor line segment mesovortex potential with a heightened threat
along that front into early this evening. By late this evening
(after 03 UTC), the shear vectors will not be orientated as
favorably. The good news is that the severe threat looks to
subside by about midnight.

The surface low will continue to deepen as it lifts northeast
Wednesday. Strong pressure gradient on its backside along with
strong cold advection will make for a windy and raw day with wrap
around moisture resulting in showers rotating across the area. High
temperatures for Wednesday will be in the early morning hours with
steady or falling temperatures much of the day. Winds will likely
being pushing advisory criteria for portions of the area with
sustained of 20 to 30 mph common and some gusts to near 40 mph.

Skies will begin to clear out from west to east Wednesday night.
Despite the clearing skies, low level winds should preclude any type
of frost despite lows dropping into the mid and upper 30s.

.LONG TERM...(Thursday through Tuesday) Issued at 223 PM CDT Tue
Apr 4 2017

Northerly low and mid level flow will continue on Thursday as
high pressure begins to build southward across the central Plains.
Another cool day is in store with highs only in the 50s. This
surface high will then drift into southeast Kansas and the
Missouri Ozarks Thursday night. The set up will be favorable for
frost, as lows are expected to dip into the lower to middle 30s
along with light winds and clear skies.

Later Friday through Saturday time frame will see building 500mb
heights across the mid section of the country as ridging builds into
the area. With southerly low level winds becoming more established,
temperatures will be on the warming trend with highs back into the
70s by Saturday.

Rather progressive flow pushes the ridge to the east late Sunday as
troughing develops across the mountains and Plains. Main surface low
looks to track across the northern Plains Sunday into Monday with a
trailing cold front pushing eastward through Kansas and into
Missouri by Monday and will start to see precipitation chance by
late Sunday night and continuing through Monday. Current timing has
front east of the area on Tuesday with surface high settling into
the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 609 PM CDT Tue Apr 4 2017

Strong to severe convection which has developed in eastern OK will
begin to shift into western MO shortly and affecting the JLN
vicinity between 00z-03z...SGF from 02-05z and BBG 03-06z. Ahead
of the convection we can look for VFR conditions with cirrus
shield spreading over the area. A frontal boundary will be
splitting through the area with northeast winds just north of the
boundary and southeast winds south of the boundary. After the
storms pass through, there will be a few hours of VFR conditions
before the stratus moves in overnight with the low. IFR conditions
are likely to occur with this through much of Wednesday. By late
morning through the afternoon, we could see winds of 18 to 30kt.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding/Schaumann
LONG TERM...Raberding
AVIATION...Lindenberg
Hazardous weather outlook, Apr 4, 2:12 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
312 PM CDT Tue Apr 4 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
312 PM CDT Tue Apr 4 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

A strong storm system will bring strong to potentially severe
thunderstorms to the outlook area later this afternoon and
tonight. The greatest risk for severe storms will occur between
5 PM and midnight mainly along and west of the Highway 65
corridor. The storms will spread across all of the Missouri Ozarks
but gradually diminish late tonight.

The most intense storms will be capable of producing very large
hail up to 2 inches in diameter and damaging wind gusts to 60 mph.
There is also a limited risk for tornadoes, mainly over extreme
southeast Kansas and southwest Missouri between 5 pm and 10 pm
this evening.

Non-thunderstorm winds will increase tonight with gusts to around
30 mph possible by daybreak across southeast Kansas and far
southwestern Missouri

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Very windy conditions can be expected Wednesday with
northwesterly winds gusting up to 40 mph.

Patchy to areas of frost will be possible Thursday night as low
temperatures fall into the lower to middle 30s.

The next chance of thunderstorms will arrive Sunday night into
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in the next three hours for
areas west of interstate 49.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

The radar

The Springfield radar (KSGF), 95 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 17 hail, 5 flood, 3 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Newton

When
April 4, 5:45 PM CST
Where
Newton County, Neosho
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
36.870, -94.370

Tornado, McDonald

When
April 4, 5:48 PM CST to 5:54 PM CST
Where
McDonald County, 1.93 mi WSW of Goodman to 2.07 mi NNW of Erie
Rating
EF2
Path length
4 mi
Path width
300 yd
Continued into
Newton, Mo (SGF)
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
36.720, -94.432

An EF-2 tornado hit the town of Goodman in McDonald County and continued northeastward into southern Newton County southeast of Neosho. Numerous homes and buildings were damaged. The school in Goodman was destroyed. The tornado started southwest of Goodman and ended on the southwest side of Granby.

Thunderstorm Wind, McDonald

When
April 4, 5:49 PM CST
Where
McDonald County, 1.38 mi W of Goodman
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.731, -94.425

Estimated wind gusts of 60 to 80 mph were reported with power flashes.

Hail, Newton

When
April 4, 5:50 PM CST
Where
Newton County, 1.3 mi ENE of Belfast
Measured
1 in hail
Reported by
Public
Coordinates
36.880, -94.430

Quarter size hail was reported at I-49 and Highway 86 near Neosho. This report was from social media.

Thunderstorm Wind, McDonald

When
April 4, 5:53 PM CST
Where
McDonald County, 0.89 mi NW of Anderson
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.660, -94.440

A trained spotter estimated wind gusts up to 70 mph at that location.

Tornado, Newton

When
April 4, 5:54 PM CST to 6:05 PM CST
Where
Newton County, 1.87 mi SE of Mc Elhany to 0.59 mi SSE of Granby
Rating
EF0
Path length
12.5 mi
Path width
300 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.759, -94.378

An EF-2 tornado crossed into Newton County from McDonald County which tracked southeast of Neosho. Numerous homes and buildings were damaged. The tornado ended on the southwest side of Granby.

Thunderstorm Wind, McDonald

When
April 4, 5:55 PM CST
Where
McDonald County, 1.41 mi NNW of Goodman
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
36.747, -94.413

Several trees were uprooted and power lines blown down.

Thunderstorm Wind, Newton

When
April 4, 5:57 PM CST
Where
Newton County, 0.55 mi E of Neosho Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.820, -94.370

In an area west of the separately reported tornado track, tree limbs were downed and there was minor structural damage to roofs and windows on the southeast side of Neosho.

Funnel Cloud, Newton

When
April 4, 6:07 PM CST
Where
Newton County, 0.55 mi W of Center Pt
Reported by
Trained Spotter
Coordinates
36.920, -94.110

A trained weather spotter reported a funnel cloud about 10 miles west of Monett.

Thunderstorm Wind, Newton

When
April 4, 6:15 PM CST
Where
Newton County, 1.1 mi E of Granby
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.920, -94.250

Several trees were blown down. Siding and half a roof was blown off a house near Granby on Mettle Drive.

Thunderstorm Wind, Newton

When
April 4, 6:20 PM CST
Where
Newton County, 2.16 mi NW of Stark City
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.890, -94.230

This wind report was from a mesonet station E7471 about 2 miles southeast of Granby.

Thunderstorm Wind, Lawrence

When
April 4, 6:30 PM CST
Where
Lawrence County, 1.79 mi ENE of Bowers Mill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.080, -94.020

There was a report of damage to a barn.

Hail, Lawrence

When
April 4, 6:45 PM CST
Where
Lawrence County, 1.49 mi NNE of Mt Vernon
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.120, -93.820

Hail, Lawrence

When
April 4, 6:45 PM CST
Where
Lawrence County, 0.55 mi E of Mt Vernon
Measured
0.88 in hail
Reported by
Public
Coordinates
37.100, -93.820

Hail, Barry

When
April 4, 6:49 PM CST
Where
Barry County, Purdy
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.820, -93.920

Quarter size hail was reported near Purdy.

Hail, Barry

When
April 4, 6:50 PM CST
Where
Barry County, 0.89 mi SE of Purdy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.810, -93.910

Hail, Lawrence

When
April 4, 6:55 PM CST
Where
Lawrence County, 1.38 mi N of Spencer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.200, -93.720

Tornado, Barry

When
April 4, 6:56 PM CST to 6:58 PM CST
Where
Barry County, 2.81 mi SSW of Washburn to 1.04 mi SSE of Washburn
Rating
EF1
Path length
1.5 mi
Path width
200 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
36.542, -93.988

An EF-1 tornado briefly touched down south of Washburn in rural Barry County. A chicken farm was destroyed and numerous trees were snapped.

Thunderstorm Wind, Barry

When
April 4, 7:00 PM CST
Where
Barry County, 1.49 mi SSW of Washburn
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.560, -93.980

Several chicken barns and a house was damaged. Several power lines were blown down near Routes 2265 and 1055.

Thunderstorm Wind, Lawrence

When
April 4, 7:05 PM CST
Where
Lawrence County, 1.38 mi S of Aurora
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.950, -93.720

The Hardess's sign in Aurora was blown off the building and fell on a gas meter.

Hail, Dade

When
April 4, 7:09 PM CST
Where
Dade County, 1.3 mi ESE of Emmet
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.320, -93.680

Thunderstorm Wind, Christian

When
April 4, 7:13 PM CST
Where
Christian County, 0.55 mi E of Clever
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
37.030, -93.470

A tree was blown down on a carport in Clever damaging two cars.

Thunderstorm Wind, Christian

When
April 4, 7:25 PM CST
Where
Christian County, 1.77 mi NW of Boaz
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.040, -93.420

There was a partial roof blown off a home between Clever and Nixa off State Highway 14.

Thunderstorm Wind, Greene

When
April 4, 7:26 PM CST
Where
Greene County, Willard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.300, -93.430

Several large tree limbs were blown down on Highway AB and Southview Road in Willard.

Hail, Greene

When
April 4, 7:30 PM CST
Where
Greene County, Fair Grove
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.380, -93.150

Thunderstorm Wind, Greene

When
April 4, 7:30 PM CST
Where
Greene County, 1.1 mi W of Wildwood Estates
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.120, -93.270

A roof was blown off a house. Several trees were uprooted. Several power line were blown down.

Hail, Greene

When
April 4, 7:35 PM CST
Where
Greene County, 2.97 mi NNE of Ebenezer
Measured
1.5 in hail
Reported by
Public
Coordinates
37.370, -93.300

Hail, Webster

When
April 4, 7:45 PM CST
Where
Webster County, 2.97 mi NNW of Cross Way
Measured
1 in hail
Reported by
Public
Coordinates
37.410, -93.070

Thunderstorm Wind, Webster

When
April 4, 7:45 PM CST
Where
Webster County, 1.77 mi SW of Compton
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.210, -93.050

A large tree was uprooted.

Thunderstorm Wind, Taney

When
April 4, 8:11 PM CST
Where
Taney County, 0.69 mi S of Branson
Measured
53 kt (61 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
36.640, -93.220

A sixty-one mph wind gust was measured at the Branson Fire Department.

Hail, Laclede

When
April 4, 8:22 PM CST
Where
Laclede County, 1.49 mi SSW of Brush Creek
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.600, -92.740

Golf ball size hail was reported between Phillipsburg and Lebanon.

Hail, Laclede

When
April 4, 8:32 PM CST
Where
Laclede County, 1.49 mi SSE of Brush Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.600, -92.720

Quarter size hail was reported near mile marker 123 on I-44.

Hail, Pulaski

When
April 4, 9:00 PM CST
Where
Pulaski County, Waynesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.830, -92.200

Thunderstorm Wind, Ozark

When
April 4, 9:06 PM CST
Where
Ozark County, Pontiac
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.520, -92.600

A barn was destroyed near Pontiac.

Thunderstorm Wind, Phelps

When
April 4, 9:30 PM CST
Where
Phelps County, 0.69 mi S of Edgar Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.690, -91.870

A mobile home was pushed off blocks near Edgar Springs.

Thunderstorm Wind, Texas

When
April 4, 10:00 PM CST
Where
Texas County, 2.35 mi SSE of Turley
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.450, -92.180

A tree fell on a power line south of Plato.

Hail, Howell

When
April 4, 10:09 PM CST
Where
Howell County, 0.69 mi S of Willow Spgs
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.990, -91.970

Hail, Howell

When
April 4, 10:10 PM CST
Where
Howell County, 0.69 mi S of Willow Spgs
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.990, -91.970

Hail, Texas

When
April 4, 10:30 PM CST
Where
Texas County, 1.1 mi E of Summersville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.180, -91.660

Flood, Wright

When
April 5, 7:00 AM CST to 10:00 AM CST
Where
Wright County, 2.82 mi N of Jerktail to 2.3 mi NNE of Jerktail
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.460, -92.440

Route Z was flooded southwest of Competition.

Flood, Dent

When
April 5, 7:15 AM CST to 9:15 AM CST
Where
Dent County, 0.55 mi E of Sligo to 0.42 mi SE of Sligo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.780, -91.370

Route TT at Crooked Creek was flooded and impassable.

Flood, Dent

When
April 5, 7:15 AM CST to 10:15 AM CST
Where
Dent County, 2.82 mi WNW of Stone Hill to 2.94 mi WNW of Stone Hill
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.610, -91.400

Route EE at Meramec River was closed due to flooding.

Flood, Wright

When
April 5, 7:20 AM CST to 10:20 AM CST
Where
Wright County, 1.79 mi WNW of Rayborn to 1.9 mi WNW of Rayborn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.310, -92.400

Route E was flooded at the Gasconade River.

Flood, Howell

When
April 5, 7:40 AM CST to 10:40 AM CST
Where
Howell County, 1.31 mi ESE of Leota to 1.18 mi SE of Leota
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.520, -92.010

State Highway 142 was flooded and impassable.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyThe tornado archive for Missouri, 2017Warnings in Missouri, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689648, 689717, 691351, 689650, 689644, 689747, 691350, 689647, 689649, 689761, 689707, 689726, 689652, 689653, 689654, 689670, 689664, 689728, 689692, 689725, 689676, 689687, 689723, 689682, 689678, 689720, 689685, 689690, 689711, 689689, 689695, 689693, 689694, 689699, 689710, 689705, 689696, 689697, 689700, 689758, and more.